Hail, Morton
- When
- March 23, 4:15 PM CST
- Where
- Morton County, 0.55 mi W of (1k5)elkhart
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -101.890
The first severe weather event of the spring developed as a s/wv trough moved out of the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The first severe weather event of the spring developed as a s/wv trough moved out of the west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 23, 2:46 PM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 346 PM CDT Thu Mar 23 2017 ...Updated short term, long term and fire weather discussion... .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu Mar 23 2017 Short term weather issues center around severe weather potential this evening and then high wind potential for Friday. A strong upper level storm system was moving out of the western states this afternoon and will move out over the central and southern Plains on Friday. Strong southerly low level flow was pushing low to mid 50s dewpoints into western and central Kansas which was aiding in an increasingly unstable airmass. SPC Mesoscale Analysis page shows MLCape values up around 1500 J/KG by mid afternoon. Model soundings also show the warm layer aloft present today over the area eroding this afternoon. In addition, surface obs show a dryline sharpening up over far western Kansas this afternoon. Convergence along this dryline has been fairly weak so far. Convective allowing models all tend to show thunderstorms breaking out along and east of the dryline around the 5pm-7pm time frame. Given the increasing instability and 0-6km bulk shear around 50-60kts, there should be an opportunity for a few supercell thunderstorms this evening. Hail and damaging winds still appear to be the main threat but an isolated tornado can not be ruled out for a few hours early on. As has been pointed out by previous shifts, the convective mode may change to a more linear configuration this evening given that the bulk shear vectors are not that perpendicular to the surface boundary. Storms intensity should decrease as the evening goes on. Most models agree that most of the convective activity should be ending or moving out of western Kansas by around midnight or shortly thereafter. As the upper system moves out on Friday, a strong surface low pressure center will move from eastern Colorado into the northern Panhandle region. A very strong pressure gradient will develop over northwest and far southwest Kansas during the day. Model soundings from the GFS and NAM show 50-60 knot winds developing in the upper portions of the mixed layer across far southwest Kansas during the day. The the best chance for high wind criteria to be met across my area will be along and west of Highway 25. Have upgraded the High Wind Watch to a warning in that area for tomorrow and will leave the watch farther east intact for now. The bulk of any deformation precipitation will stay to the north and west of southwest Kansas on Friday. Will keep a chance for showers and isolated thunderstorms going through the day Friday as well given instability due to the cold air aloft during the day. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu Mar 23 2017 Additional chances for rain and thunderstorms will be possible on Sunday and again around the middle of next week as more upper level storm systems move across the central CONUS in this active weather pattern. Timing continues to be an issue with the storm system around the middle of next week as the ECMWF shows a more progressive storm while the GFS has the system moving out slower and farther to the south. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Mar 23 2017 The stratus in KHYS should be clearing out in the next hour, creating VFR conditions for all TAF sites, except for possible periods of MVFR due to thunderstorms. With a low pressure system coming through overnight, the pressure gradient is increased causing sustained winds of 20-30 knots and wind gusts of up to 40 knots through ~10Z, when the gusts dies down. However, winds will remain at 10-20 knots thereafter. Scattered thunderstorms, with the potential for some to become severe due to hail and high winds, start after ~1Z for KGCK and KDDC and ~3Z for KHYS. Storms should move out of all areas by ~7Z. && .FIRE WEATHER... Issued at 345 PM CDT Thu Mar 23 2017 Will keep the Red Flag Warning for the western three counties of southwest Kansas going until expiration time this evening. A dry line was moving into far southwest Kansas with humidity levels along the Highway 27 corridor falling into the mid teens to around 20 this afternoon. Conditions should improve rapidly toward sunset as the dry line surges back to the west. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 62 37 65 / 70 50 10 0 GCK 45 56 33 66 / 60 40 10 0 EHA 45 53 32 67 / 50 30 0 0 LBL 46 61 34 68 / 70 30 10 0 HYS 53 64 38 61 / 60 40 20 10 P28 54 71 42 66 / 30 40 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM MDT/ Friday for KSZ061-062-074-075-084-085. Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ061-074-084. High Wind Watch from Friday morning through Friday evening for KSZ043-044-063-076-077-086-087. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Reynolds FIRE WEATHER...Gerard
Hazardous Weather Outlook...CORRECTED National Weather Service Dodge City KS 348 AM CDT Thu Mar 23 2017 KSZ030-031-043>046-061>066-074>081-084>090-232100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Thu Mar 23 2017 /248 AM MDT Thu Mar 23 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms capable of producing hail up to 2 inches and wind gusts of 60 to 70 mph will be possible early this evening. There is even a slight chance for an brief isolated tornado early in the event. A red flag warning is in effect this afternoon for extreme western Kansas. Please refer to the latest fire weather product (RFWDDC) for more details. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk * Fog: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Very strong north winds of 30 to 40 mph can be expected on Friday. Wind gusts of 50 to 55 will also be possible, especially west of a Dighton to Meade line. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Non thunderstorm wind: Significant risk - Fire weather: Elevated risk * Saturday - Fire weather: Limited risk * Sunday - Lightning: Limited risk - Fire weather: Limited risk * Monday No hazards. * Tuesday No hazards. * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this evening, especially near the highway 83 corridor. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 458 PM CDT THU MAR 23 2017 KSZ084-232245- Morton KS- 458 PM CDT THU MAR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 545 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Eva, or 8 miles south of Elkhart, moving northeast at 55 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Elkhart, Rolla, Richfield, Wilburton, Point of Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3738 10204 3738 10157 3699 10157 3699 10204 TIME...MOT...LOC 2157Z 203DEG 52KT 3688 10190 HOVORKA
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT THU MAR 23 2017
KSZ043-044-063-232245-
Finney KS-Lane KS-Scott KS-
501 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...FINNEY...
SOUTHERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Garden City, moving northeast at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Scott City, Dighton, Holcomb, Modoc, Grigston, Plymell,
Shallow Water, Amy, Friend, Manning, The Tractor Elevator, The Lowe
Elevator and The Tennis Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.
LAT...LON 3837 10040 3777 10085 3778 10109 3852 10109
3856 10040
TIME...MOT...LOC 2201Z 204DEG 37KT 3807 10088
HOVORKAThe Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
11 hail, 7 thunderstorm wind. Local standard time, as filed.
Nickel to quarter sized hail covered the ground.
Most of the stones were soft and splattered upon impact.
Winds were 50 to 55 mph as the hail fell.
The ground was covered by the hail.
Winds were estimated at 60 MPH.
Most of the hail was dime sized with a few larger stones.
Pea sized hail also accompanied the 60 MPH wind gusts.
There was also 1 inch diameter hail with the wind.
In addition to the hail, winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
A pivot irrigation sprinkler was overturned by high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690617, 690618, 690619, 690621, 690622, 690623, 690624, 690637, 690625, 690638, 690626, 690639, 690646, 690627, 690640, 690641, 690642, 690636.